Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 42, NWS Birmingham, AL

May 8, 2003Calhoun County, St. Clair County, Talladega County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 8, 2003, 4:00 AM CDT for Calhoun County, St. Clair County, Talladega County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 4:00 AM CDT (09:00 UTC)
Expired
May 8, 2003, 7:00 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Calhoun County, AL, St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2242 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
2.4
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 080902
FFWBHM
ALC015-115-121-081200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 AM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. CLAIR COUNTY IN ALABAMA
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA
  TALLADEGA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 700 AM CDT

* AT 358 AM CDT...MOST OF THE HEAVY RAIN HAS SHIFTED EAST AND 
SOUTHEAST OF THE AREA...BUT RESIDUAL FLOODING CONTINUES. MANY ROADS 
REMAIN CLOSED AND AREA CREEKS AND STREAMS ARE RUNNING NEAR BANKFULL.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.

LAT...LON 3394 8556 3358 8577 3346 8594 3331 8604
          3330 8613 3322 8613 3321 8617 3318 8619
          3319 8643 3332 8637 3349 8634 3380 8650

$$
1 follow-up statement
000 
WGUS74 KBMX 080912
FFSBHM
ALC015-027-073-111-115-121-081200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 AM CDT THU MAY 8 2003

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CLAY...RANDOLPH...
TALLADEGA...JEFFERSON...CALHOUN AND ST. CLAIR COUNTIES UNTIL 700 AM
CDT.

AT 409 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS CONTINUING ACROSS SOUTHERN CLAY AND 
RANDOLPH COUNTIES. ONLY ISOLATED SHOWERS REMAIN ACROSS THE REST OF 
THE AREA. RADAR ESTIMATES 6 TO 10 INCHES OF RAIN OCCURRED ON 
WEDNESDAY AND RUNOFF CONTINUES. MANY ROADS ARE STILL CLOSED DUE TO 
HIGH WATER AND AREA CREEKS AND STREAMS ARE RUNNING AT FULL CAPACITY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3350 8726 3381 8695 3376 8666 3382 8643
          3398 8620 3386 8609 3395 8557 3347 8588
          3350 8533 3314 8524 3315 8646 3351 8638
          3359 8656 3331 8700

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:10 AM CDT, 50 minutes earlier.

Area forecast discussion, May 8, 3:10 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
310 AM CDT THU MAY 8 2003

BAND OF TSTMS ALONG TAIL END OF SHORT WAVE TROF IS SLOWLY LIFTING
NORTHWARD IN RESPONSE TO BACKING UPPER FLOW OVER WESTERN GULF COAST
STATES.  SIGNIFICANT FLOOD EVENT OCCURRING IN AREAS FROM BIRMINGHAM
EASTWARD TO THE GEORGIA STATE LINE.  RAINFALL AMOUNTS OF 1 TO 2
INCHES STILL POSSIBLE FOR THE NEXT SEVERAL HOURS AND FLASH FLOOD
WARNINGS WILL CONTINUE FOR THESE AREAS.  MESO-ETA HAS BEST HANDLE ON
CONVECTION DEVELOPING OVER EASTERN OKLAHOMA.  MESO-ETA TAKES
DEVELOPING MCS EASTWARD INTO NORTHERN MISSISSIPPI AND WESTERN
TENNESSEE BY LATE MORNING AND THEN INTO TENNESSEE VALLEY OF NORTH
ALABAMA DURING THE AFTERNOON.  BASED ON THIS TRACK...SPC PROBABLY HAS
THE SLIGHT RISK AREA A LITTLE TO FAR NORTH.  I WILL MENTION THE
POSSIBILITY OF SEVERE FOR OUR NORTHERN FRINGE COUNTIES. ONCE AGAIN...
SOUTHERN HALF OF FORECAST AREA WILL BE LEFT HIGH AND DRY TODAY DUE TO
GULF OF MEXICO UPPER RIDGE. EXPANDING RIDGE WILL CAP CONVECTION
ACROSS REMAINDER OF ALABAMA FRIDAY AND SATURDAY.

GFS STILL ADVERTISING A WEAK SURFACE FRONT TO MOVE INTO ALABAMA ON
SUNDAY.  FRONT STALLS OUT ALONG COASTAL AREAS AND SIGNIFICANT MID
LEVEL DRY SLOT MOVES OVER ALABAMA BY MONDAY MORNING.  MAIN CHANGE TO
FORECAST WILL BE TO LOWER POPS ON MONDAY.  DEEPER MOISTURE SHOULD
SPREAD BACK INTO AREA FOR TUESDAY AND WEDNESDAY.

BHM 86 72 89 71 89/  30 5 10 5 10
MGM 91 72 91 71 91/  10 5 10 5 5

.BHM...NONE.
Hazardous weather outlook, May 7, 1:51 PM CDT, 14 hours 9 minutes before
ALZ011>015-017>050-072045-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT WED MAY 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SEVERE WEATHER SHOULD LAST INTO THE EVENING HOURS WITH LONG LIVED
TORNADIC SUPERCELLS MARCHING ACROSS CENTRAL ALABAMA.

DAMAGING WINDS AND LARGE HAIL ARE ALSO THREATS...ALONG WITH POSSIBLE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY
THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF
SEVERE STORMS AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN
ACTIVATED.

In the hours before

Local storm report, May 8, 1:22 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 AM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    COUNTY WIDE               AL   FLASH FLOOD
05/08/03   CLAY                           FLOODING HAS CLOSED
                                          SEVERAL ROADS ACROSS THE
                                          COUNTY. AREA CREEKS AND
                                          STREAMS ARE STILL RUNNING
                                          OUT OF THEIR BANKS.

0100 AM    COUNTY WIDE               AL   FLASH FLOOD
05/08/03   CALHOUN                        SEVERAL AREA CREEKS AND
                                          STREAMS ARE OUT OF THEIR
                                          BANKS AND SEVERAL ROADS
                                          ARE CLOSED.

0100 AM    COUNTY WIDE               AL   FLASH FLOOD
05/08/03   RANDOLPH                       SEVERAL ROADS HAVE BECOME
                                          IMPASSABLE DUE TO HIGH
                                          WATER AND ARE NOW CLOSED.
                                          AREA CREEKS AND STREAMS
                                          ARE RUNNING NEAR BANKFULL
                                          IF NOT OVER.

0100 AM    COUNTY WIDE               AL   FLASH FLOOD
05/08/03   JEFFERSON                      SEVERAL ROADS REMAIN
                                          FLOODED AND WILL NOT
                                          RE-OPEN ANY TIME SOON.
                                          SEVERAL AREA CREEKS AND
                                          STREAMS REMAIN AT
                                          BANKFULL.
Local storm report, May 8, 1:53 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
153 AM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 AM    COUNTY WIDE               AL   FLASH FLOOD
05/08/03   ST. CLAIR                      SEVERAL ROADS REMAIN
                                          CLOSED ACROSS THE COUNTY
                                          DUE TO HIGH WATER. AREA
                                          CREEKS AND STREAMS REMAIN
                                          NEAR BANKFULL.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:02 PM CDTTornado WarningBMXTallapoosa18 min
May 7, 7:04 PM CDTFlash Flood WarningBMXTalladega4 hr
May 7, 7:11 PM CDTFlash Flood WarningBMXCalhoun4 hr
May 7, 7:12 PM CDTTornado WarningBMXChambers48 min
May 7, 7:22 PM CDTFlash Flood WarningBMXClay, Randolph4 hr
May 7, 8:37 PM CDTFlash Flood WarningBMXJefferson3 hr
May 7, 8:44 PM CDTFlash Flood WarningBMXSt. Clair3 hr
May 7, 9:42 PM CDTSevere Thunderstorm WarningBMXChambers, Lee48 min
May 7, 10:35 PM CDTFlash Flood WarningBMXCalhoun5 hr
May 7, 10:42 PM CDTFlash Flood WarningBMXTalladega5 hr
May 7, 10:56 PM CDTFlash Flood WarningBMXJefferson5 hr
May 7, 11:06 PM CDTFlash Flood WarningBMXClay, Randolph4 hr
May 7, 11:25 PM CDTFlash Flood WarningBMXSt. Clair3 hr
May 8, 1:46 AM CDTFlash Flood WarningBMXSt. Clair2 hr
May 8, 2:48 AM CDTFlash Flood WarningBMXClay, Randolph4 hr
May 8, 3:51 AM CDTFlash Flood WarningBMXJefferson3 hr

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.